News-Sentinel.com Your Town. Your Voice.
Local Business Search
Stock Summary
Dow17351.39155.97
Nasdaq4628.7562.61
S&P 5002015.9121.26
AEP58.3250.055
Comcast55.1450.795
GE25.7050.035
ITT Exelis17.7850.665
LNC54.631.73
Navistar35.480.62
Raytheon103.60560.4056
SDI23.040.48
Verizon50.160.26
YOUDOCS A COLUMN BY DRS. MEHMET OZ AND MIKE ROIZEN

Why coffee, tea can make you thirsty

Beneficial compounds in these drinks can cause dry mouth, but adding milk or a snack can help.

Monday, February 22, 2010 - 12:01 am

Q. I drink decaf coffee because I find that the caffeinated variety makes my throat dry. Green tea does not seem to dry my mouth or throat, but strong black tea does. Why is this? — Johanna, Australia

A. Like some fine wines, coffee and tea contain compounds that make your mouth feel dry. The sensation is called astringency, and when it’s major, your mouth actually can feel puckered.

In wine and strong tea, it’s the tannins that can turn your mouth and throat into the Mojave (or, since you’re from Down Under, the Great Sandy Desert). In coffee, it’s the chlorogenic acid, which is beneficial to your health. Your green tea at sufficient strength probably would be just as drying.

There are a few ways to avoid beverage-induced dry mouth. Adding skim milk to coffee and tea can cut both bitterness and astringency, as can eating something with your beverage. The act of chewing increases saliva. May we recommend something whole-grain?

Q. I’m taking the cholesterol-lowering drug Lipitor, and am considering switching to the generic form of Zocor (simvastatin) because it’s cheaper and my insurance doesn’t have a prescription-drug program. My doctor tells me that Zocor is the same as what I’m taking, but not as potent (he says that 40 mg of Zocor translates to 20 mg of Lipitor). Is it smart to switch? — Jim, via e-mail

A. It may be worth a shot, especially if your cardiologist is making the call and low HDL isn’t the issue. Both Lipitor (atorvastatin) and Zocor (simvastatin) are in a class of drugs called statins, which reduce blood levels of LDL, the lousy type of cholesterol. All the statins work slightly differently, though they all slow your body’s production of LDL cholesterol (the stuff you make in your liver, not what you shovel into your mouth). Of these two, as your doc said, Lipitor is more potent (and it’s not available as a generic, but should be soon), and it’s usually prescribed when your lousy (LDL) cholesterol levels are very high. Lipitor also increases healthy HDL cholesterol in many people, which simvastatin doesn’t do (you want high HDL).

Zocor, or simvastatin, is often the choice when your LDL is moderately high and your HDL is already high. Doubling the average dose to 40 mg may do the trick for your LDL.

It certainly will make your wallet happier. At one online pharmacy, a 90-day supply of 40 mg of simvastatin is $75.97 compared with $379.97 for three months of 20 mg of Lipitor. But the proof will be in the bloodwork. Your doc will check your LDL and HDL levels three months after you switch, to make sure the generic is working as well as Lipitor was. Take note of any side effects, particularly muscle pain (one of the major reasons people stop taking statins). Even if you had no problems with Lipitor, you still can experience side effects from other statins.

Q. I have been on thyroid medication for nearly 30 years. I am a 71-year-old woman and am experiencing significant hair loss. In addition to aging, could this be caused by the medication being too strong? My doctor recently increased it from .100 mg to .125 mg. — Anonymous

A. Thyroid medication can cause hair loss, which normally is temporary. But it could be due to these other factors:

• Age: Hair loss in women can make its first ugly entrance when you pass 50.

• Alopecia areata, which can range from diffuse hair loss to bald patches, and is thought to be an autoimmune disorder. In some cases, it occurs only around the temples.

• Scarring alopecia, which frequently occurs in women who wear their hair in tight braids of cornrows, but also can be triggered in post-menopausal women by inflammation and scarring of the hair follicles.

• Telogen effluvium, a common form of hair loss that can be caused by the drugs you’re taking as well as by hormones, nutritional deficiencies or even stress. In this condition, your hair goes into shedding phase, big time.

Talk to your doctor about your drugs, and if the hair loss continues, consider consulting a dermatologist with a specialty in hair loss to help diagnose your problem and help restore your mane to its former glory.

The YOU Docs, Drs. Mehmet Oz and Mike Roizen, are authors of “YOU: On a Diet.” Want more? See “The Dr. Oz Show” on TV (check local listings). To submit questions, go to www.RealAge.com.